Dermatologic Side Effects of Psychotropic Medications

Mario V. Mitkov, Ryan M. Trowbridge, Benjamin N. Lockshin, Jason P. Caplan

Research output: Contribution to journalReview articlepeer-review

22 Scopus citations

Abstract

Background: Although relatively uncommon, cutaneous reactions to psychotropic medications may thwart treatment of psychiatric illness and confuse diagnostic efforts especially when they occur in the context of comorbid medical conditions. Psychiatrists may be asked to comment on whether a particular cutaneous condition is due to a psychotropic medication or to recommend a replacement psychotropic agent. Objective: To review the available literature describing cutaneous adverse effects prompted by psychotropic medications. Method: A search of the literature using PubMed was undertaken using the terms "psychotropic," "psychiatric," "antidepressant," "anxiolytic," "mood stabilizer," "antipsychotic," and "neuroleptic" in combination with either of the terms "dermatologic," "cutaneous" or "skin.". Results: Psychotropic medications from all classes have been associated with a broad variety of dermatologic reactions with variable rates of incidence. Psychiatrists should be aware of the potential cutaneous adverse effects of the medications they prescribe. Psychiatrists practicing in the general hospital, where cutaneous symptoms may present for any number of reasons, should be aware of the typical presentations and relative likelihood of these reactions to forestall unnecessary "blaming" of psychotropics for cutaneous reactions.

Original languageEnglish (US)
Pages (from-to)1-20
Number of pages20
JournalPsychosomatics
Volume55
Issue number1
DOIs
StatePublished - Jan 2014

All Science Journal Classification (ASJC) codes

  • Arts and Humanities (miscellaneous)
  • Applied Psychology
  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Dermatologic Side Effects of Psychotropic Medications'. Together they form a unique fingerprint.

Cite this